The American Cancer Society defines cancer as “…a group of diseases characterized by uncontrolled growth and spread of abnormal cells. If the spread is not controlled, it can result in death.” According to the National Cancer Institute, of the 1,638,910 new cancer diagnoses that were predicted for 2012, 577,190 of those diagnosed were not expected to survive. Although that is 1,500 deaths per day from some type of cancer, that number is likely lower than it could be due to targeted treatment plans administered by many highly skilled physicians and other medical professionals. One common component of any cancer treatment plan is chemotherapy. Although highly effective at treating many cancers, it does have myriad negative side effects.
A side effect that is quite common, but not generally discussed, is cutaneous hyperpigmentation. Once patients have successfully completed their cancer treatments, helping them to reclaim healthy skin can be a great emotional support. By understanding the potential causes of hyperpigmentation as related to chemotherapy, you can help your patients look and feel healthy and beautiful by suppressing it during chemotherapy and addressing it after treatment is completed.
Chemotherapy: A primer
To break down this complicated topic to its basics does not do the science and effort behind drug development justice; however, because the topic of this article is hyperpigmentation and not chemotherapy, providing a basic understanding of what these drugs do in the body is useful and relevant to the skin care professional.